Severe symptomatic sinus bradycardia associated with mesalamine use

Sam Asirvatham, Cherian Sebastian, Udho Thadani

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

A 29-yr-old white woman was hospitalized with bloody diarrhea secondary to ulcerative colitis. Within 24 h of receiving intravenous steroids, loperamide, and mesalamine, she developed symptomatic hypotension, severe sinus bradycardia, sinus pauses, and junctional escape beats. The hypotension and sinus bradycardia resolved after discontinuing mesalamine. She had a family history of conduction tissue disease but her exercise ECG and Holter studies were normal. She was rehospitalized 6 wk later with an exacerbation of ulcerative colitis and, within 8 h of receiving mesalamine, developed hypotension and severe sinus bradycardia, which resolved after stopping mesalamine. Thus mesalamine should be used with caution, especially in patients predisposed to cardiac conduction tissue disease.

Original languageEnglish (US)
Pages (from-to)470-471
Number of pages2
JournalAmerican Journal of Gastroenterology
Volume93
Issue number3
DOIs
StatePublished - Mar 1998

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Severe symptomatic sinus bradycardia associated with mesalamine use'. Together they form a unique fingerprint.

  • Cite this